Alert archive / Ohio / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 18, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 9, 2001, 4:31 PM EDT for Carroll County, Ohio. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 9, 2001, 4:31 PM EDT (20:31 UTC)
- Expired
- Apr 9, 2001, 5:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Carroll County, OH
The radar
The Pittsburgh radar (KPBZ), 74 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 4:36 PM EDT | Hail 1 | Malvern, OH |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 11:00 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 841 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KPBZ 092032 SVRPIT OHC019-092115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 431 PM EDT MON APR 9 2001 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CARROLL COUNTY IN OHIO * UNTIL 515 PM EDT * AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES EAST OF CARROLLTON...MOVING EAST AT 45 MPHu. <<CALL TO ACTION>>LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED. .END
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 4:15 PM EDT, 16 minutes earlier.
Area forecast discussion, Apr 9, 4:15 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 415 PM EDT MON APR 9 2001 IN SHORT-TERM...MENTION OF STRONG WORDING PER CURRENT THUNDERSTORMS MOVING THROUGH OHIO HEADWATERS. FOR THE BIG PICTURE...SOUTHERN JET CONTINUES TO HAVE MOST OF THE ENERGY...HOWEVER JET BECOMES MORE WESTERLY NEAR THE END OF THE WEEK. SO MILD TEMPERATURES WILL CONTINUE INTO THURSDAY WITH OCCASIONAL OPPORTUNITIES FOR PRECIPITATION. BOTH CURRENT AND PREVIOUS ETA AND AVN CONCUR ON TIMING OF FRONTAL PASSAGES. GUIDANCE TEMPERATURES OKAY. ...GIORDANO PIT 53 66 52 66 / 40 70 90 60 HLG 53 66 52 66 / 40 70 90 60 MGW 51 66 52 68 / 50 70 90 60 ZZV 53 67 52 68 / 50 70 90 60 PHD 53 67 52 68 / 50 70 90 60 FKL 41 61 48 61 / 30 70 90 60 DUJ 41 61 48 61 / 30 70 90 60 LBE 53 66 52 66 / 40 70 90 60 BTP 53 66 52 66 / 40 70 90 60 IDI 53 66 52 66 / 40 70 90 60 ODM 53 66 50 67 / 40 70 90 60 .PBZ... MD...NONE. OH...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT MONDAY FOR ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069. FLASH FLOOD WATCH UNTIL 800 PM EDT MONDAY FOR ZONE OHZ041. PA...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT MONDAY FOR ZONES PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032. FLASH FLOOD WATCH UNTIL 800 PM EDT MONDAY FOR ZONES PAZ007>008... PAZ013>015. WV...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT MONDAY FOR ZONES WVZ001>004.
In the hours before
Special weather statement, Apr 9, 10:56 AM EDT, 5 hours 35 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-092100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1056 AM EDT MON APR 9 2001 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 500 PM EDT MONDAY AFTERNOON... IN PENNSYLVANIA THIS WATCH INCLUDES 15 COUNTIES... ALLEGHENY ARMSTRONG BEAVER BUTLER CLARION FAYETTE FOREST GREENE INDIANA JEFFERSON LAWRENCE MERCER VENANGO WASHINGTON WESTMORELAND IN OHIO THIS WATCH INCLUDES 11 COUNTIES... BELMONT CARROLL COLUMBIANA COSHOCTON GUERNSEY HARRISON JEFF,ERSON MONROE MUSKINGUM NOBLE TUSCARAWAS IN WEST VIRGINIA THIS WATCH INCLUDES 4 COUNTIES... BROOKE HANCOCK MARSHALL OHIO
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 3:35 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll | 55 min |
| Apr 9, 4:01 PM EDT | Severe Thunderstorm Warning | PBZ | Columbiana | 59 min |
| Apr 9, 4:48 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 57 min |
| Apr 9, 5:22 PM EDT | Severe Thunderstorm Warning | PBZ | Harrison | 38 min |
| Apr 9, 5:32 PM EDT | Severe Thunderstorm Warning | PBZ | Tuscarawas | 43 min |
| Apr 9, 5:57 PM EDT | Severe Thunderstorm Warning | PBZ | Harrison | 63 min |
| Apr 9, 6:07 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 53 min |
| Apr 9, 6:20 PM EDT | Severe Thunderstorm Warning | PBZ | Guernsey | 55 min |
| Apr 9, 6:25 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont | 65 min |
| Apr 9, 6:40 PM EDT | Severe Thunderstorm Warning | PBZ | Noble | 65 min |
| Apr 9, 6:57 PM EDT | Severe Thunderstorm Warning | PBZ | Monroe | 63 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.